MAUDE Adverse Event Report: CORDIS CORPORATION SGW .014 STABILIZER 180CM; WIRE, GUIDE, CATHETER

CORDIS CORPORATION SGW .014 STABILIZER 180CM; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned but the engineering report is pending.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
During a subintimal recanalization, a.014¿ 180cm stabilizer steerable guidewire (sgw) was exchanged from another wire to facilitate the use of an 80cm outback elite re-entry catheter.The outback catheter was inserted over the stabilizer guidewire until it reached the desired position for re-entry.After that, an attempt to retract the stabilizer guidewire from the outback guidewire lumen to exit the needle for the re-entry in the true lumen failed.The tip of the stabilizer guidewire was approximately 9mm outside the distal tip of the outback catheter and did not move further inside.Hence, the stabilizer guidewire and the outback were pulled outside the vessel altogether.Outside the patient and during an inspection of the device, another attempt was made to retract the distal tip of the stabilizer guidewire and it separated.A new.014 stabilizer guidewire and outback re-entry catheter were used to finish the procedure successfully.There was no reported patient injury.Initially, after subintimal crossing of a long occlusion using a guidewire and catheter, a pta balloon was used to predilate the subintimal space as preparation for subintimal recanalization.There was no damage to the outback or packaging before use.All the specified ports of the device were properly flushed.The ports were flushed, followed by a 30 second delay, and then flushed again.The cannula action was verified during prep.The stabilizer guidewire was not kinked or bent and had not been used previously in the procedure.The physician was very experienced in using the outback device, with over 100 cases.No patient information was available.The devices will be returned for evaluation.
 
Additional Manufacturer Narrative
One non-sterile sgw.014 stabilizer 180cm unit was received coiled for analysis inside a plastic bag.The device was unpacked to proceed with the product evaluation.Another cto unit was also received but it was evaluated under (b)(4).During visual inspection, a separated/fractured distal tip of the unit was noted, since a portion of the wire was stuck on the distal tip of the cto unit, no other anomalies were observed during the analysis.Functional analysis regarding insertion/withdrawal could not be performed due the condition of the unit as received (separated distal tip).Amplified image was taken to a better observation of the anomaly found during visual review.On the image the stuck wire could be observed at the distal tip of the cto unit.Due the separated/fractured condition found a sem analysis was performed and results showed the separated area of the sgw.014 stabilizer 180 cm guidewire unit presented evidence of plastic deformation, ductile dimples and cup and cone-like shape on the wire of the unit.The plastic deformation, ductile dimples and cup and cone-like shape are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the material of the wire was induced to a tensile force that exceeded the wire material yield strength prior to the separation.No other anomalies were observed during sem analysis.A review of the device history records for the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable for lot 35262767.Udi: (b)(4).The reported event by the customer as ¿guidewire ¿ resistance/friction - in patient¿ could not be confirmed since the functional test was not performed due the condition of the unit as received.The reported event by the customer as ¿distal tip-wires ¿ fractured-separated¿ was confirmed since a separated/fractured condition was found, sem analysis was performed and the unit presented evidence of plastic deformation, ductile dimples and cup and cone-like shape on the wire of the unit.The plastic deformation, ductile dimples and cup and cone-like shape are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the material of the wire was induced to a tensile force that exceeded the wire material yield strength prior to the separation.The exact cause of the conditions found could not be conclusively determined during analysis.The product analysis does not suggest that the event reported could be related to the manufacturing process.No corrective action will be taken at this time since there are no indications that the reported complaint is related to the manufacturing process.An update to the analysis is pending and will be submitted within 30 days upon receipt.This event is related to a another cordis device submitted under manufacturing report number 9616099-2021-04996.
 
Additional Manufacturer Narrative
As reported, during a subintimal recanalization, a.014¿ 180cm stabilizer steerable guidewire (sgw) was exchanged with another wire to facilitate the use of an 80cm outback elite re-entry catheter.The outback catheter was inserted over the stabilizer guidewire until it reached the desired position for re-entry.Once in position, an attempt to retract the stabilizer guidewire into the outback guidewire lumen before extending the catheter tip for re-entry into the true lumen failed.The tip of the stabilizer guidewire was approximately 9mm outside the distal tip of the outback catheter and did not move further inside.Hence, the stabilizer guidewire and the outback were pulled outside the vessel together.Outside the patient and during an inspection of the device, another attempt was made to retract the distal tip of the stabilizer guidewire and it separated.Analysis of the outback catheter indicates elongation was noted at the end of the strain relief.A new.014 stabilizer guidewire and outback re-entry catheter was used to finish the procedure successfully.Initially, after subintimal crossing of a long occlusion using a guidewire and catheter, a pta balloon was used to predilate the subintimal space in preparation of subintimal recanalization.There was no damage to the outback or packaging noted prior to use.All the specified ports of the device were properly flushed, then flushed again after a 30 second delay.The cannula action was verified during prep.The stabilizer guidewire was not kinked or bent and had not been used previously in the procedure.The physician was very experienced in using the outback device, with over 100 cases.There was no reported patient injury.One non-sterile sgw.014 stabilizer 180cm guidewire and one non-sterile outback elite 80cm re-entry catheter was received for analysis.The stabilizer guidewire was analyzed under (b)(4) and the outback elite reentry catheter was analyzed under (b)(4).During visual inspection, the distal tip of the stabilizer guidewire presented with a separation/fracture and a portion of the wire was stuck in the distal tip of the cto unit.No other anomalies were observed during visual analysis.Outer diameter (od) measurements were taken in 3 locations along the large portion of the separated wire and were found within specification.Functional analysis regarding insertion/withdrawal could not be performed due the condition in which the unit was received.An amplified image revealed the wire to be stuck/frozen at the distal tip of the cto catheter.Sem analysis of the guidewire presented evidence of plastic deformation, ductile dimples and a cup and cone-like shape.A product history record (phr) review of lot 35262767 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported event by the customer as ¿guidewire ¿ resistance/friction - in patient¿ could not be confirmed since the functional test was not performed due the condition in which the wire was received.The reported event by the customer as ¿distal tip-wires ¿ fractured-separated¿ was confirmed since a separation was found.The plastic deformation, ductile dimples and cup and cone-like shape are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the material of the wire was induced to a tensile force that exceeded the wire material yield strength prior to the separation.Procedural and/or handling factors such as attempting to withdraw the guidewire against excessive friction (wire freeze-up) may have contributed to the reported conditions.Although not intended as a mitigation of risk, information for safety is provided in the products labeling with the intent to make the user aware of the risks.According to the instructions for use (ifu), ¿guidewires are delicate instruments and should be handled carefully.Prior to use and when possible, during the procedure, inspect the guidewire carefully for coil separation, bends, or kinks.Do not use a guidewire that shows signs of damage.Damage will prevent the guidewire from performing with accurate torque response and control.Caution: gently introduce and advance the guidewire to prevent damaging the distal tip.¿ neither the product analysis nor the phr review suggests that the failures experienced by the customer could be related to the manufacturing process.Controls are in place to verify the device conditions, and all results were found to be accepted.Therefore, no corrective/preventative actions will be taken at this time.This event is related to a another cordis device submitted under manufacturing report number 9616099-2021-04996.

Brand Name
SGW .014 STABILIZER 180CM
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave,
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60th ave
miami lakes, FL 33014
7863138372
MDR Report Key12459950
Report Number1016427-2021-05372
Device Sequence Number16455093
Product Code DQX
UDI-Device Identifier10705032056403
UDI-Public(01)10705032056403(17)230131(10)35262767
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K873403
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model NumberN/A
Device Catalogue Number527180E
Device Lot Number35262767
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer10/08/2021
11/08/2021
Initial Report FDA Received Date09/13/2021
Supplement Report FDA Received Date11/03/2021
11/12/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN PTA BALLOONUNK GUIDEWIREUNK CATHETER; UNKNOWN PTA BALLOONUNK GUIDEWIREUNK CATHETER
Patient SexUnknown